← Return to Xarelto

Discussion
trish602 (@trish602)

Xarelto

Heart Rhythm Conditions | Last Active: Apr 29, 2018 | Replies (48)

Comment receiving replies
@kanaazpereira

Hi @trish602,

One of the common side effects of Xarelto (Rivaroxaban), can be back aches, according to Mayo Clinic:
http://mayocl.in/2gpJpC9
I would also like to tag @mlemieux, one of our mentors who has taken Xarelto; he may hopefully have some more insight for you.

Jump to this post


Replies to "Hi @trish602, One of the common side effects of Xarelto (Rivaroxaban), can be back aches, according..."

@ Kanaazpereira: My problem is that I only have the back pain when I must go off the Xarelto for medical procedures. It’s very frustrating. I’m trying to find others who have had this dilemma. Thanks for the Link. I’ll go there now.
Trish D

Personally, @trish602, I am puzzled that an anticoagulation medication would cause back pain. Is there any structure in the spine that needs clotting blood and pains when it doesn’t get it? Can’t imagine, unless it has something to do with the kidneys or is a reflection through a nerve from a more distant organ (bladder? ovary? colon?).

I saw my oncologist today. He knows of nothing in Xarelto that might cause this, especially the fact that it happens only
when I go off it. He, too, felt it might be something that needs the Xarelto other than what it is used for. I do have CKD
and lesions on my kidneys and liver too numerous to count so we just might have hit on something with your post. I
never thought about something else needing the Xarelto. The pain is in my lower back near my waist and it is so
severe and I will and do take narcotics for the pain. Even though they render me useless I only need them for
3-4 days. By that time I am a dish rag. I cannot believe how they knock me out and cause me not to even remember.
That is why I am seeking answers. I don’t want to keep going off the Xarelto every six months for a procedure to be
done. Medication should not cause more pain. I cannot tell you how much your posts have helped to add other thoughts or reasons
why this is happening I appreciate everything anyone can suggest. You made the most sense. Something I never
thought about, so thanks predictable.
Trish D

@trish602, I checked further into Xarelto and urge you to consider taking steps now to get answers to your problem of pain developing after withdrawal from that blood-thinner. Check this web page: https://www.drugs.com/xarelto.html. Half way down the page you will find the following information introduced in boldface type:

“Xarelto can cause a very serious blood clot around your spinal cord if you undergo a spinal tap or receive spinal anesthesia (epidural). This type of blood clot could cause long-term paralysis, and may be more likely to occur if —
you have a genetic spinal defect;
you have a spinal catheter in place;
you have a history of spinal surgery or repeated spinal taps;
you have recently had a spinal tap or epidural anesthesia;
you are taking an NSAID – Advil, Aleve, Motrin, and others; or
you are using other medicines to treat or prevent blood clots.”

Note also that the primary use for Xarelto is to prevent deep vein thrombosis — hazardous blood clots, often in the legs, but also (as suggested above) around punctures or birth defects affecting your spine.

In addition, I wonder whether the location of your pain — in your back near your kidneys — also suggests a thorough examination of your kidneys’ blood vessels. Would a clot there cause the pain you experience? Would a nephrologist or vascular surgeon be better equipped than an oncologist to address these possibilities? Your primary care physician answers questions like these for a living, after conducting an examination to identify likely causes.

@ predictable: Again you are right on mark. While I’ve never had a spinal tap, I have had back surgery 10 years ago. I also had/have scoliosis (to the left side) I read what you mentioned on Drugs.com a few weeks ago. That was what got me thinking about something else needing the Xarelto besides what I take it for (which is PE, 4 Blood clots over the years and A-Fib. The Oncologist advised, today, that I might try taking Aleve when I must go off the Xarelto for a medical procedure or surgery. Just take “one” was his advice. He thinks that might help me with the pain or stop the on-set of same. This is like a puzzle. They (3 of my Doctors) thought the pain might be from my Abdominal Aortic Aneurysm (Triple A) an ultra sound showed no new growth. Because my PCP ordered the ultra sound my appointment with the vascular surgeon was cancelled by their office when in receipt of the results. The only reason I saw my Oncologist was for a yearly visit. My regular Oncologist retired so a new man took over my case. I am a 7 year survivor of colon cancer so I am released from care except for blood tests now and then. I certainly will look in to seeing my vascular surgeon and probably a nephrologist. Sometimes I feel that I am reaching for a star. While I am in my 80’s I am active and healthy otherwise. Some Doctors might look at me as just an “old person.” I sincerely hope note. I’ll keep making noise in my corner and keep searching for a result
for it may help others who never realized the importance of being their own advocate. Again my thanks for all the support I have received here on this site. My anxiety is far less than it was formerly.
Trish D

This is an open question. My second opinion Cardiologist is looking for answers. I’m 76, have bad knees and have AFib (almost constant). Shortness of breath when walking. (leaky left ventricle). I take Xarelto 15mg and Metoprol. He now wants a nuclear stress test. I have heard some nightmare stories about it, and am reluctant to put myself through it. I avoid putting chemicals in my body as much as I can. I would like to hear your experiences with either stress test. I know that we are all different and will react different.
Can I get a clear diagnosis for my heart condition using any other method? Thank you. The collective information is so valuable.

Hi Grandmajan, I’m bringing in a few other members into this conversation. @rosemarya @ihatediabetes @thankful @mikeyp @cherriann @mmurphy_43 @texas7777 have all had a cardio stress test, either a nuclear stress test, drug-induced stress test and/or treadmill stress test. I’m sure they can share their experiences with the test they had or if they were offered other options for diagnosing their heart condition.

Hi, @grandmajan. It’s been a few weeks since we exchanged good wishes. I always look for good news from you about how your are doing. Here’s a chance to get some important information about a nuclear stress test: http://www.mayoclinic.org/tests-procedures/nuclear-stress-test/basics/definition/prc-20012978. Take a look at that article, which is presented in about six pages. I hope it will give you the information you need to make a decision.

Hi, @grandmajan. I recently had a nuclear stress test with treadmill. And I had no side effects from the dye. I was able to walk on the treadmill which increased in speed and slope. There were plenty of assistants right there monitoring my heart, so I was never in any danger of collapsing. There were scans before dye, and after treadmill with dye, and after a resting period. I encourage you to look at the information that @predictable has provided. I do not recall the details of the actual process.
9 years ago, I had the drug induced nuclear stress test because I was not able to walk. I do not recall any bothersome side effects at that time either. Only my fear of the process. It felt real odd for my heartbeat to increase while I was lying still. It did not take long and it was neat to watch the monitors that were recording my information while lying there.
I hope this is helpful. Rosemary

I had nuclear stress.without treadmill. They put iv in your arm. Then they put something in your arm that shows up in pictures. Thats heart at rest. Then you do treadmill or lie down on a bed and they put drugs that make your heart go fast. I did test lying down because of asthma. For me it was 140 bpm. The staff gabs with you about whatever you want to talk about when they speed up your heart. I talked about vikings stadium and taxes for stadium. Ugh! They talk about taxes for downtown Rochester projects. Ugh! I say your house values probably go up and they’re ok with that. Then they stop drugs and heart goes back to normal. Then they send you for more pictures for heart that’s stressed. Another machine. Mine was good. False alarm. Thank God. Get ready to complain about taxes because it creates bond with staff and you get through test easier. They tell you drink lots of water. Remember: complain about government and taxes. Fun times. Good luck. I made it through.

Its best method. It has everything together. Ekg, blood pressure, blood flow at rest and stressed for all heart chambers. Theres a cardiologist hiding like wizard of oz in back so everything is ok. Staff in front, wizards of oz in back behind glass. You can’t see them but they are there. Just let them take care of you. You are safe. You don’t need to do much when they use drugs to speed up heart. But get ready for sticker shock at bill. We have good insurance though so only pay 10%. Thank God for insurance. I was not afraid because distracted myself talking about taxes. Yup. Fun times.

Thanks “ihatediabetes” for the in depth description. That certainly helps. My brother had one and was sick to his stomach and felt like his nerves were on fire. Mine is scheduled Jan 5 2017. I let you know how it goes.

  Request Appointment